Facial erythema in patients with atopic dermatitis treated with Dupilumab – a descriptive study of morphology and Aetiology

J. Ahn, D. H. Lee, C. H. Na, D. H. Shim, Y. S. Choi, H. J. Jung, E. L. Simpson

Research output: Contribution to journalArticlepeer-review

Abstract

Background: The development of dermatitis on face and neck, which was not described in phase 3 clinical trials, has been reported in the literature in patients treated with dupilumab. Little is known regarding the causes or defining features of the facial dermatitis. Objectives: We conducted surveys of consecutive patients with AD on dupilumab to describe its clinical features, morphology and aetiology. Methods: A multi-centre prospective cohort study was conducted from 1 January 2020, to 31 December 31 2020. A total of 162 patients under dupilumab treatment were asked to complete a questionnaire and patients were evaluated by dermatologists. Results: Of all 162 patients, 137 (84.6%) patients reported pre-existing facial dermatitis prior to dupilumab therapy. One hundred and twenty-one (88.3%) patients with pre-existing facial dermatitis reported improvement of their facial dermatitis with dupilumab therapy, nine (6.6%) patients reported no change after the treatment and seven (4.3%) patients of them got worse after the treatment (exacerbation group). Of 25 patients who reported no pre-existing active facial dermatitis, six (24%) patients reported new-onset facial erythema after the starting dupilumab therapy (new-onset group). A large proportion of the patients in both the exacerbation (86%) and new-onset groups (67%) had a history of facial TCS use. Both groups showed similar clinical manifestations and distribution with few differences. Conclusions: The vast majority of patients treated with dupilumab in academic institutions from Korea and the United States experienced improvement in their facial dermatitis with dupilumab therapy. A small proportion of patients had new onset and exacerbation. Although the mechanisms of this adverse event remain unclear, steroid withdrawal should be considered as a diagnosis of the erythema in some patients.

Original languageEnglish (US)
Pages (from-to)2140-2152
Number of pages13
JournalJournal of the European Academy of Dermatology and Venereology
Volume36
Issue number11
DOIs
StatePublished - Nov 2022

ASJC Scopus subject areas

  • Dermatology
  • Infectious Diseases

Fingerprint

Dive into the research topics of 'Facial erythema in patients with atopic dermatitis treated with Dupilumab – a descriptive study of morphology and Aetiology'. Together they form a unique fingerprint.

Cite this